Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Highly Accessed Case report

Is the drug-induced hypersensitivity syndrome (DIHS) due to human herpesvirus 6 infection or to allergy-mediated viral reactivation? Report of a case and literature review

Ivan Gentile*, Maria Talamo and Guglielmo Borgia

BMC Infectious Diseases 2010, 10:49  doi:10.1186/1471-2334-10-49

PubMed Commons is an experimental system of commenting on PubMed abstracts, introduced in October 2013. Comments are displayed on the abstract page, but during the initial closed pilot, only registered users can read or post comments. Any researcher who is listed as an author of an article indexed by PubMed is entitled to participate in the pilot. If you would like to participate and need an invitation, please email info@biomedcentral.com, giving the PubMed ID of an article on which you are an author. For more information, see the PubMed Commons FAQ.

Betalactamin induced flare of Drug Reaction with Eosinophilia and Systemic Symptoms

vincent descamps   (2010-04-08 09:07)  Bichat Hospital, APHP, Paris 7 University email

I read with great interest the report of Gentile et al. We have reported the first case of association of HHV-6 reactivation and DRESS in 1996 (1). They described a typical case of lamotrigin-induced DRESS in a 26-year old woman. I would like to insist on one important feature of DRESS that was recently described. Antibiotics are often given at the beginning of the DRESS because of a false diagnosis of bacterial pharyngitis. A flare of DRESS is often observed after betalactamin intake with an increase or development of cutaneous lesions (2). This flare is concommitant to the mononucleosis syndrome. This feature is reminiscent of the amoxicillin-induced rash in mononucleosis syndrome. We recently published 7 cases of amoxicillin-induced flare in DRESS. DRESS were induced by other drugs. In two cases HHV-6 reactivation was studied and was demonstrated by PCR. We demonstrated in vitro in a cell-line that amoxicillin increased the replication of HHV-6 at 25 microg*mL-1 and 50 microg*mL-1. Amoxicillin or other betalactamin may induce a flare of DRESS, possibly by acting directly on herpesvirus replication. This reaction must be known because in many times a false diagnosis of antibiotic allergy is proposed. In case of a flare or rapid development of DRESS manifestions after a betalactamin intake in absence of previous betalactamin allergy, the practitioner must look for another culprit drug. Gentile's case is very demonstrative. This feature is also another point to argue for an early Human Herpesvirus reactivation in the course of DRESS. We recently demonstrated that some typical DRESS-associated drugs may increase HHV-6 replication in vitro (3). Some drugs could interfere in the biology of Herpesviruses on a predisposed genetic background.


1. Descamps V, Bouscarat F, Laglenne S, Aslangul E, Veber B, Descamps D, Saraux JL, Grange MJ, Grossin M, Navratil E, Crickx B, Belaich S. Human herpesvirus 6
infection associated with anticonvulsant hypersensitivity syndrome and reactive haemophagocytic syndrome. Br J Dermatol. 1997 Oct;137(4):605-8.

2: Mardivirin L, Valeyrie-Allanore L, Branlant-Redon E, Beneton N, Jidar K,
Barbaud A, Crickx B, Ranger-Rogez S, Descamps V. Amoxicillin-induced flare in patients with DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms): report of seven cases and demonstration of a direct effect of amoxicillin on Human Herpesvirus 6 replication in vitro. Eur J Dermatol. 2010 Jan-Feb;20(1):68-73.

3: Mardivirin L, Descamps V, Lacroix A, Delebassée S, Ranger-Rogez S. Early effects of drugs responsible for DRESS on HHV-6 replication in vitro. J Clin Virol. 2009 Nov;46(3):300-2.

Competing interests

No conflict of interest

top

Post a comment